Open Access
September 2014 A no breathers theorem for some noncompact Ricci flows
Qi S. Zhang
Asian J. Math. 18(4): 727-756 (September 2014).


Under suitable conditions near infinity and assuming boundedness of curvature tensor, we prove a no breathers theorem in the spirit of Ivey-Perelman for some noncompact Ricci flows. These include Ricci flows on asymptotically flat (AF) manifolds with positive scalar curvature, which was studied in "Mass under the Ricci flow," [X. Dai and L. Ma, Comm. Math. Phys. 274:1 (2007), pp. 65–80] and "Rotationally symmetric Ricci flow on asymptotically flat manifolds," [T. A. Oliynyk, and E. Woolgar, Comm. Anal. Geom., 15:3 (2007), pp. 535–568] in connection with general relativity. Since the method for the compact case faces a difficulty, the proof involves solving a new non-local elliptic equation which is the Euler-Lagrange equation of a scaling invariant log Sobolev inequality.

It is also shown that the Ricci flow on AF manifolds with positive scalar curvature is uniformly $\kappa$ noncollapsed for all time. This result, being different from Perelman’s local noncollapsing result which holds in finite time, seems to have implications for the issue of longtime convergence.


Download Citation

Qi S. Zhang. "A no breathers theorem for some noncompact Ricci flows." Asian J. Math. 18 (4) 727 - 756, September 2014.


Published: September 2014
First available in Project Euclid: 6 November 2014

zbMATH: 1305.53071
MathSciNet: MR3275726

Primary: 35K40 , 53C20 , 53C44

Keywords: breathers , Ricci flow , scaling invariant entropy

Rights: Copyright © 2014 International Press of Boston

Vol.18 • No. 4 • September 2014
Back to Top